Georgia, 2015

Flash Flooding and Damaging Winds in Georgia, August 28, 2015

August 28, 2015 · NWS TAE · 7 events in 3 counties and zones

Slow moving strong to severe thunderstorms produced several inches of rain in a short period of time, resulting in flash flooding. There were also reports of several trees down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Slow moving strong to severe thunderstorms produced several inches of rain in a short period of time, resulting in flash flooding. There were also reports of several trees down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 28, 3:24 PM EST, 39 minutes earlier.

Area forecast discussion, Aug 28, 3:24 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
424 PM EDT FRI AUG 28 2015

.Near Term [Through Tonight]...

Despite drier air to our west leftover on the dry side of a
retreating front, strong 1000-700 mb south-southeasterly flow will
bring low level moisture to the region. Plenty of instability is on
tap with mid level lapse rates of 7 C/km and SBCAPE of 2500-3000
J/kg. Scattered showers and thunderstorms are likely this afternoon
and evening. With moisture and instability available, some of the
thunderstorms will be strong to severe storms with gusty winds and
small hail being the main threat. As night continues, PoPs begin to
decrease over land and increase over the water. Lows will be near
normal in the low to mid 70s.

.Short Term [Saturday Through Sunday Night]...

In the upper levels, there will be weak troughing to the west and
weak ridging to the east. In the low levels, southerly/easterly
flow will bring increased moisture. Therefore, rain chances will
be relatively high this weekend with scattered showers and
thunderstorms. POPs around 60 percent are expected for the entire
region on Saturday, particularly in the afternoon/evening hours.
Highs on Saturday will be in the upper 80s with heat indices in
the low to mid 90s.

On Sunday, low level moisture will decrease in the western part of
the region. POPs will be around 30 percent in the west and 50
percent in the central and eastern parts of the region. Highs on
Sunday will be around 90 with heat indices in the mid to upper 90s.

.Long Term [Monday Through Friday]...

Upper level features are forecast to be weak in the extended
period. In the lower levels, TS Erika could begin to affect the
region as early as Tuesday morning. The official NHC forecast for
Erika has the entire Florida Peninsula, the eastern Gulf and the
open waters of the Atlantic east of Florida in the error cone.
There is still a great deal of uncertainty with Erika's track. If
Erika tracks farther east and remains over open Atlantic waters,
it will not impact the region. If Erika tracks farther west into
the Gulf it could become more of a threat to the Florida
Panhandle. If Erika tracks through the center of the cone, it may
move up the Florida Peninsula as a weak TS. If Erika moves up the
Florida Peninsula, Big Bend Florida and most of the Georgia
counties will see increased rain chances and possibly heavy rain.
If Erika moves into the region from the Gulf, the whole area will
see increased rain chances with heavy rain likely, especially on
Tuesday and Wednesday. Due to the uncertainty of Erika's track,
the extended forecast also has a great deal of uncertainty. Expect
highs around 90 with heat indices around 100 degrees at times.

&&

.Aviation...
[Through 18Z Saturday]

VFR conditions should prevail outside of thunderstorms this
afternoon and evening. Storms are most likely to directly effect
VLD and ABY, with MVFR-IFR cigs/vsbys and gusty winds possible.
Storms may linger into the evening, clearing out by around 03Z. An
early start will be possible tomorrow in north Florida with storms
beginning to develop around 15Z.

&&

.Marine...

Light winds and low seas are expected through the weekend. After
that, it will depend on Erika's track. No matter the track, at
least a slight increase in winds and possibly seas should be
expected starting next week.

&&

.Fire Weather...

An increase in low level moisture and rain chances for the next
few days will preclude any fire weather concerns.

&&

.Hydrology...

With a transition to a wetter pattern beginning today, expect
average rainfall amounts on the order of 1-1.5" over the next
three days. This will have little impact on area rivers. Next
week, the potential for some very heavy rain exists depending on
Erika's track. At this time, models suggest the possibility for
5-7" over a 48 hour period with Erika. Should the track shift
west, these amounts could spread into the southeast Big Bend and
south-central Georgia. Interests along the Suwannee River are
urged to pay close attention to rainfall forecasts over the next
few days.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   75  88  72  90  73 /  40  60  30  50  30
Panama City   75  86  74  88  75 /  40  60  30  30  20
Dothan        71  85  69  90  70 /  40  60  20  30  20
Albany        73  87  71  89  71 /  40  60  30  40  20
Valdosta      73  88  72  90  72 /  40  60  30  50  30
Cross City    74  90  72  90  73 /  40  60  30  50  30
Apalachicola  76  86  75  87  76 /  60  60  30  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...MOORE/CHANEY
SHORT TERM...MCDERMOTT
LONG TERM...MCDERMOTT
AVIATION...MOORE
MARINE...MCDERMOTT
FIRE WEATHER...DVD
HYDROLOGY...HARRIGAN

In the hours before

Local storm report, Aug 28, 2:05 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
305 PM EDT FRI AUG 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     ABBEVILLE               31.57N 85.25W
08/28/2015                   HENRY              AL   911 CALL CENTER

            TREES AND POWER LINES DOWN NEAR ABBEVILLE. EXACT
            LOCATIONS NOT SPECIFIED

&&

DVD
Special weather statement, Aug 28, 2:06 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
306 PM EDT FRI AUG 28 2015

GAZ148-161-281945-
LANIER GA-BERRIEN GA-
306 PM EDT FRI AUG 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BERRIEN AND NORTHERN
LANIER COUNTIES UNTIL 345 PM EDT...

AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF WILLACOOCHEE...MOVING NORTH AT
10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WEBER...TEETERVILLE...GLORY AND BANNOCKBURN.

LAT...LON 3111 8318 3143 8316 3143 8314 3140 8314
      3139 8312 3136 8311 3133 8306 3130 8306
      3128 8304 3123 8305 3119 8305 3118 8297
      3108 8297
TIME...MOT...LOC 1906Z 190DEG 7KT 3121 8305

11-MOORE
Local storm report, Aug 28, 2:57 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
357 PM EDT FRI AUG 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             ABBEVILLE               31.57N 85.25W
08/28/2015  E1.00 INCH       HENRY              AL   LAW ENFORCEMENT

            ESTIMATED QUARTER SIZE HAIL IN THE ABBEVILLE AREA

&&

DVD

The radar

The Moody AFB radar (KVAX), 25 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lowndes

When
August 28, 4:03 PM EST
Where
Lowndes County, 0.91 mi NE of Valdosta
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
30.840, -83.260

A tree was blown down onto a shed near Cypress Street and Chester Street.

Thunderstorm Wind, Lowndes

When
August 28, 4:04 PM EST
Where
Lowndes County, 1.5 mi NNE of (Vld)valdosta Regional Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
30.790, -83.260

A tree was blown down onto a power pole near Copeland Mills Road and Madison Highway.

Flash Flood, Terrell

When
August 28, 5:40 PM EST to 7:15 PM EST
Where
Terrell County, 1.48 mi ENE of Yeomans to 1.13 mi E of Yeomans
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
31.839, -84.437

Water was flowing over Highway 118 North near McClesky Mill. In addition, water was filling ditches and overflowing onto Highway 45N and Scrap Israel Road.

Flash Flood, Lowndes

When
August 28, 5:55 PM EST to 6:45 PM EST
Where
Lowndes County, 1.43 mi ENE of Kinderlou to 1.55 mi NE of Kinderlou
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.809, -83.338

Water was reported to have risen up to a house on Riverside Road due to heavy rainfall of around 4 inches in 3 hours.

Flash Flood, Lowndes

When
August 28, 6:00 PM EST to 6:45 PM EST
Where
Lowndes County, I-75 at Exit 16 to 0.07 mi E of I-75 at Exit 16
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.810, -83.310

Glenview Drive was reported to be flooded due to heavy rainfall of around 4 inches in 3 hours.

Flash Flood, Dougherty

When
August 28, 6:45 PM EST to 7:30 PM EST
Where
Dougherty County, 3.17 mi NNE of Walker to 3.93 mi N of Walker
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
31.583, -84.291

Flooding was reported on Shiloh Ct due to 3 to 5 inches of rain falling in around 3 hours.

Flash Flood, Terrell

When
August 28, 6:45 PM EST to 7:30 PM EST
Where
Terrell County, 0.91 mi SE of Sasser to 0.68 mi SSE of Sasser
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
31.700, -84.330

Water was flowing out of a field across Highway 82 near mile marker 7 due to 3 to 5 inches of rain falling in around 3 hours.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600290, 600291, 600452, 600449, 600450, 600453, 600454.